Alert archive / Montana / Winter Storm Warnings in 2005

Winter Storm Warning 5, NWS Missoula, MT

December 5, 20056 counties in Montana

NWS Missoula, MT issued this winter storm warning at Dec 5, 2005, 5:43 PM MST for 6 counties in Montana. It took effect at Dec 5, 2005, 6:00 PM MST. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 5, 2005, 5:43 PM MST (00:43 UTC)
In effect from
Dec 5, 2005, 6:00 PM MST
Expired
Dec 5, 2005, 11:00 PM MST
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 31 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 5, 7:00 PM MSTHEAVY SNOW 14Columbia Falls, MT
Dec 5, 10:00 PM MSTHEAVY SNOW 7.56 Se Clinton, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2005-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2005-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 060043
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM MST MON DEC 5 2005


MTZ003-060600-
/O.CAN.KMSO.HS.W.0011.000000T0000Z-051206T0600Z/
/O.NEW.KMSO.WS.W.0005.051206T0100Z-051206T0600Z/
FLATHEAD/MISSION VALLEYS-
543 PM MST MON DEC 5 2005

...HEAVY SNOW WARNING IS CANCELLED...
...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING.
THE HEAVY SNOW WARNING HAS BEEN CANCELLED. 

AN ADDITIONAL 5 TO 10 INCHES OF SNOW CAN BE EXPECTED...MAINLY OVER
THE MISSION VALLEY. IN ADDITION...GUSTY EAST TO NORTHEAST WINDS OF
20 TO 30 MPH GUSTING TO 40 MPH WILL CAUSE LOCAL WHITE OUT
CONDITIONS THIS EVENING. 

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW IS
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO. THIS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

$$

MTZ043-060600-
/O.CAN.KMSO.HS.W.0011.000000T0000Z-051206T1200Z/
/O.NEW.KMSO.WS.W.0005.051206T0100Z-051206T0600Z/
POTOMAC/SEELEY LAKE REGION-
543 PM MST MON DEC 5 2005

...HEAVY SNOW WARNING IS CANCELLED...
...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING.
THE HEAVY SNOW WARNING HAS BEEN CANCELLED. 

5 TO 10 INCHES OF NEW SNOW CAN BE EXPECTED BY LATE TONIGHT. IN
ADDITION...GUSTY EAST TO NORTHEAST WINDS 20 TO 30 MPH WILL
DEVELOP TONIGHT AND CREATE A BRIEF PERIOD OF BLOWING AND DRIFTING
SNOW...AND WIND CHILL TEMPERATURES OF 5 TO 10 BELOW ZERO.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS
OR IMPOSSIBLE.

$$

MTZ007-060645-
/O.CAN.KMSO.HS.W.0011.000000T0000Z-051206T1200Z/
/O.NEW.KMSO.SB.Y.0005.051206T0100Z-051206T1400Z/
BUTTE/BLACKFOOT REGION-
543 PM MST MON DEC 5 2005

...HEAVY SNOW WARNING IS CANCELLED...
...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 7 AM MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW AND
BLOWING SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM MST
TUESDAY. THE HEAVY SNOW WARNING HAS BEEN CANCELLED. 

5 TO 10 INCHES OF NEW SNOW CAN BE EXPECTED BY EARLY TUESDAY MORNING.
THE HIGHEST ACCUMULATIONS WILL BE MAINLY NORTH OF DEER LODGE
COUNTY AND IN THE MOUNTAINS. IN ADDITION...GUSTY EAST TO NORTHEAST
WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP TONIGHT AND
CREATE A BRIEF PERIOD OF BLOWING AND DRIFTING SNOW...AND WIND
CHILL TEMPERATURES OF 5 TO 10 BELOW ZERO.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

MTZ002-060600-
/O.CAN.KMSO.HS.W.0011.000000T0000Z-051206T0300Z/
/O.NEW.KMSO.BS.Y.0002.051206T0100Z-051206T0600Z/
WEST GLACIER REGION-
543 PM MST MON DEC 5 2005

...HEAVY SNOW WARNING IS CANCELLED...
...BLOWING SNOW ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A BLOWING
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING.
THE HEAVY SNOW WARNING HAS BEEN CANCELLED. 

SNOW WILL BE DIMINISHING THIS EVENING WITH ADDITIONAL LOCAL
SNOWFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. EAST WINDS AT 15 TO 25
MPH WILL REDUCE VISIBILITIES FROM THE BLOWING SNOW. 

A BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE LIMITED
DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN
TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

IDZ006-MTZ006-060645-
/O.CAN.KMSO.SN.Y.0023.000000T0000Z-051206T1400Z/
/O.NEW.KMSO.SB.Y.0005.051206T0100Z-051206T1400Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
443 PM PST MON DEC 5 2005 /543 PM MST MON DEC 5 2005/

...SNOW ADVISORY IS CANCELLED...
...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 7 AM MST /6 AM
PST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW AND
BLOWING SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM MST /6 AM
PST/ TUESDAY. THE SNOW ADVISORY HAS BEEN CANCELLED. 

4 TO 8 INCHES OF NEW SNOW ACCUMULATIONS WITH LOCALLY HIGHER
AMOUNTS ARE EXPECTED THROUGH TUESDAY MORNING. IN ADDITION...NORTH
TO NORTHEAST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH WILL
DEVELOP OVER HIGHER TERRAIN OVERNIGHT CREATING AREAS OF BLOWING
AND DRIFTING SNOW...ON MOUNTAIN PASSES.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

MTZ005-060645-
/O.CAN.KMSO.SN.Y.0023.000000T0000Z-051206T0900Z/
/O.NEW.KMSO.SB.Y.0005.051206T0100Z-051206T0900Z/
MISSOULA/BITTERROOT VALLEYS-
543 PM MST MON DEC 5 2005

...SNOW ADVISORY IS CANCELLED...
...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 2 AM MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW AND
BLOWING SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM MST
TUESDAY. THE SNOW ADVISORY HAS BEEN CANCELLED. 

4 TO 7 INCHES OF NEW SNOW ACCUMULATIONS WITH LOCALLY HIGHER
AMOUNTS ALONG THE FOOTHILLS ARE EXPECTED THROUGH EARLY TUESDAY
MORNING. IN ADDITION...NORTH TO NORTHEAST WINDS OF 15 TO 25 MPH
WITH GUSTS TO 40 MPH NEAR HELLGATE CANYON WILL DEVELOP TONIGHT
CREATING BLOWING AND DRIFTING SNOW.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$
2 follow-up statements
000 
WWUS45 KMSO 060254
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
754 PM MST MON DEC 5 2005

MTZ003-060600-
/O.CAN.KMSO.WS.W.0005.000000T0000Z-051206T0600Z/
/O.EXB.KMSO.BS.Y.0002.051206T0300Z-051206T0600Z/
FLATHEAD/MISSION VALLEYS-
754 PM MST MON DEC 5 2005

...WINTER STORM WARNING IS CANCELLED...
...BLOWING SNOW ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A BLOWING
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING.
THE WINTER STORM WARNING HAS BEEN CANCELLED. 

SNOW WILL BE DIMINISHING THIS EVENING WITH ADDITIONAL LOCAL
SNOWFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. EAST WINDS AT 15 TO 25
MPH WITH HIGHER GUSTS TO 30 MPH AT TIMES WILL REDUCE VISIBILITIES
FROM THE BLOWING SNOW.

A BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE LIMITED
DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN
TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

MTZ043-060600-
/O.EXT.KMSO.WS.W.0005.051206T0300Z-051206T0600Z/
POTOMAC/SEELEY LAKE REGION-
754 PM MST MON DEC 5 2005

...WINTER STORM WARNING NOW IN EFFECT UNTIL 11 PM MST THIS
EVENING...

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING.

4 TO 8 INCHES OF NEW SNOW CAN BE EXPECTED BY LATE TONIGHT. IN
ADDITION...GUSTY EAST TO NORTHEAST WINDS 20 TO 30 MPH WILL DEVELOP
TONIGHT AND CREATE A BRIEF PERIOD OF BLOWING AND DRIFTING
SNOW...AND WIND CHILL TEMPERATURES OF 5 TO 10 BELOW ZERO.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

$$

IDZ006-MTZ006-007-061100-
/O.CON.KMSO.SB.Y.0005.000000T0000Z-051206T1400Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
654 PM PST MON DEC 5 2005 /754 PM MST MON DEC 5 2005/

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 AM
MST /6 AM PST/ TUESDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 AM MST
/6 AM PST/ TUESDAY. 

4 TO 8 INCHES OF NEW SNOW CAN BE EXPECTED BY EARLY TUESDAY
MORNING. THE HIGHEST ACCUMULATIONS WILL BE MAINLY NORTH OF DEER
LODGE COUNTY AND IN THE MOUNTAINS. IN ADDITION...GUSTY EAST TO
NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP
TONIGHT AND CREATE A BRIEF PERIOD OF BLOWING AND DRIFTING SNOW...
AND WIND CHILL TEMPERATURES OF 5 TO 10 BELOW ZERO.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

MTZ005-060900-
/O.CON.KMSO.SB.Y.0005.000000T0000Z-051206T0900Z/
MISSOULA/BITTERROOT VALLEYS-
754 PM MST MON DEC 5 2005

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 2 AM
MST TUESDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST
TUESDAY. 

1 TO 3 INCHES OF NEW SNOW ACCUMULATIONS WITH LOCALLY HIGHER
AMOUNTS ALONG THE FOOTHILLS ARE EXPECTED THROUGH EARLY TUESDAY
MORNING. IN ADDITION...NORTH TO NORTHEAST WINDS OF 15 TO 25 MPH
WITH GUSTS TO 40 MPH NEAR HELLGATE CANYON WILL DEVELOP TONIGHT
CREATING BLOWING AND DRIFTING SNOW.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

MTZ002-060600-
/O.CON.KMSO.BS.Y.0002.000000T0000Z-051206T0600Z/
WEST GLACIER REGION-
754 PM MST MON DEC 5 2005

...BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

A BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING. 

SNOW WILL BE DIMINISHING THIS EVENING WITH ADDITIONAL LOCAL
SNOWFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. EAST WINDS AT 15 TO
25 MPH WILL REDUCE VISIBILITIES FROM THE BLOWING SNOW.

A BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE LIMITED
DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN
TRAVELING...ESPECIALLY IN OPEN AREAS.

$$
000 
WWUS45 KMSO 060542
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1042 PM MST MON DEC 5 2005

MTZ043-060645-
/O.EXP.KMSO.WS.W.0005.000000T0000Z-051206T0600Z/
POTOMAC/SEELEY LAKE REGION-
1042 PM MST MON DEC 5 2005

...WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING...

THE WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING. 

$$

MTZ002-060645-
/O.EXP.KMSO.BS.Y.0002.000000T0000Z-051206T0600Z/
WEST GLACIER REGION-
1042 PM MST MON DEC 5 2005

...BLOWING SNOW ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING...

THE BLOWING SNOW ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING. 

$$

MTZ003-060645-
/O.EXP.KMSO.BS.Y.0002.000000T0000Z-051206T0600Z/
FLATHEAD/MISSION VALLEYS-
1042 PM MST MON DEC 5 2005

...BLOWING SNOW ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING...

THE BLOWING SNOW ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING. 

$$

IDZ006-MTZ006-007-061200-
/O.CON.KMSO.SB.Y.0005.000000T0000Z-051206T1400Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
942 PM PST MON DEC 5 2005 /1042 PM MST MON DEC 5 2005/

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 AM
MST /6 AM PST/ TUESDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 AM MST
/6 AM PST/ TUESDAY. 

3 TO 5 INCHES OF NEW SNOW CAN BE EXPECTED BY EARLY TUESDAY
MORNING. THE HIGHEST ACCUMULATIONS WILL BE MAINLY NORTH OF DEER
LODGE COUNTY AND IN THE MOUNTAINS. IN ADDITION...GUSTY EAST TO
NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP
TONIGHT AND CREATE A BRIEF PERIOD OF BLOWING AND DRIFTING SNOW...
AND WIND CHILL TEMPERATURES OF 5 TO 15 BELOW ZERO.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

MTZ005-060900-
/O.CON.KMSO.SB.Y.0005.000000T0000Z-051206T0900Z/
MISSOULA/BITTERROOT VALLEYS-
1042 PM MST MON DEC 5 2005

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 2 AM
MST TUESDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST
TUESDAY. 

1 TO 2 INCHES OF NEW SNOW ACCUMULATIONS WITH LOCALLY HIGHER
AMOUNTS ALONG THE FOOTHILLS ARE EXPECTED THROUGH EARLY TUESDAY
MORNING. IN ADDITION...NORTH TO NORTHEAST WINDS OF 15 TO 25 MPH
WITH GUSTS TO 40 MPH NEAR HELLGATE CANYON WILL DEVELOP TONIGHT
CREATING BLOWING AND DRIFTING SNOW.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 5, 1:38 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 5, 1:38 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
138 PM MST MON DEC 5 2005

.SHORT TERM...SNOW HAS BEEN FALLING ACROSS NORTHWEST MONTANA SINCE
EARLY THIS MORNING AND HAS BEEN MOVING TO THE SOUTH. AS THE
MOISTURE STREAMS INTO THE REGION FROM THE PACIFIC NORTHWEST A
CANADIAN ARCTIC FRONT WILL PUSH ACROSS THE CONTINENTAL DIVIDE LATE
THIS EVENING. SIGNIFICANT SNOWFALL IS EXPECTED AHEAD OF THE FRONT
AND THEREFORE HEAVY SNOW WARNINGS AND ADVISORIES HAVE BEEN ISSUED
ACROSS MOST OF WESTERN MONTANA...WITH THE HEAVIEST AMOUNTS NEAR
THE CONTINENTAL DIVIDE. AS THE FRONT PUSHES ACROSS THE AREA...THE
WINDS WILL SHIFT TO THE NORTH TO NORTHEAST AND INCREASE...CAUSING
AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH COLD WIND CHILL
TEMPERATURES. BY TUESDAY MORNING THE WINDS AND SNOWFALL WILL BE
DECREASING. AS THE ARCTIC AIR SETTLES INTO THE REGION ON
TUESDAY...EXPECT DAYTIME TEMPERATURES TO FALL WITH THE HIGH
TEMPERATURES BEING REACHED EARLY IN THE MORNING. TUESDAY NIGHT
LOOKS TO BE A VERY COLD NIGHT...WITH SKIES CLEARING...FRESH SNOW
COVER AND LIGHT WINDS...MANY DAILY RECORD LOW TEMPERATURES COULD
BE BROKEN. THE RIDGE OF COLD HIGH PRESSURE WILL BE OVER WESTERN
MONTANA ON WEDNESDAY WITH DAY TIME HIGH TEMPERATURES REACHING ONLY
INTO SINGLE DIGITS ABOVE ZERO TO LOW TEENS...NORTH CENTRAL IDAHO
WILL BE WARMER SINCE THE ARCTIC AIR NEVER MAKES IT THAT FAR WEST.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...PLACEMENT OF HIGH PRESSURE RIDGE
ALOFT WILL BE THE KEY FACTOR IN THE MEDIUM RANGE FORECAST.  THROUGH
THE LATTER HALF OF THE WEEK IT LOOKS LIKE THE RIDGE WILL REMAIN OVER
THE WESTERN U.S. A SYSTEM DOES MOVE INTO THE RIDGE...BUT IT IS
EXPECTED TO DROP SOUTH ALONG THE CALIFORNIA COAST. THIS COULD PUSH
SOME CLOUDINESS INTO IDAHO AND LEMHI COUNTIES...BUT ELSEWHERE
CLOUDS WILL BE MINIMAL. WITH THE RIDGE OVERHEAD THE COLD AIR MASS
WILL REMAIN IN PLACE WITH ONLY SLOW MODIFICATION. OVER THE
WEEKEND...THE THINKING IS THAT THE RIDGE WILL RETROGRADE OFF THE
WEST COAST LEAVING A NORTHWEST TO NORTH FLOW OVER THE NORTHERN
ROCKIES...ALTHOUGH THE MODELS ARE NOT HANDLING THIS WELL. COULD
SEE SOME SNOW...ESPECIALLY IN THE MOUNTAINS...IN THIS
PATTERN...BUT SIGNIFICANT AMOUNTS ARE NOT EXPECTED. THIS FLOW WILL
HELP TO SLOWLY WARM THE ARCTIC AIR IN THE VALLEYS...BUT BELOW
NORMAL TEMPERATURES ARE STILL LIKELY.

&&

.AVIATION...SNOWFALL AHEAD OF AN APPROACHING ARCTIC FRONT WILL
IMPACT NORTHWEST MONTANA THROUGH TONIGHT...PRODUCING LOW CEILINGS
AND VISIBILITIES. LOCAL GUSTY WINDS TONIGHT AS THE FRONT MOVES
ACROSS THE REGION WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL 11 PM MONDAY FOR FLATHEAD/MISSION
     VALLEYS.

     HEAVY SNOW WARNING UNTIL 8 PM MONDAY FOR WEST GLACIER REGION.

     HEAVY SNOW WARNING UNTIL 5 AM TUESDAY FOR BUTTE/BLACKFOOT REGION...
     POTOMAC/SEELEY LAKE REGION.

     SNOW ADVISORY UNTIL 2 AM TUESDAY FOR MISSOULA/BITTERROOT
     VALLEYS.

     SNOW ADVISORY UNTIL 7 AM TUESDAY FOR BITTERROOT/SAPPHIRE
     MOUNTAINS.

ID...SNOW ADVISORY UNTIL 7 AM TUESDAY FOR SOUTHERN CLEARWATER
     MOUNTAINS.

&&

SHORT TERM...KOLATA
LONG TERM...WHITMORE
AVIATION...VIA
Hazardous weather outlook, Dec 5, 5:43 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM MST MON DEC 5 2005

IDZ006-MTZ002-003-005>007-043-061430-
SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
443 PM PST MON DEC 5 2005 /543 PM MST MON DEC 5 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCAL HEAVY TO MODERATE SNOW WILL MOVE SOUTHWARD ACROSS THE AREA
TONIGHT. ADDITIONALLY...STRONG NORTH TO EAST WINDS WILL CAUSE
AREAS OF BLOWING AND DRIFTING SNOW.

PLEASE SEE THE LATEST WINTER WEATHER WARNINGS AND ADVISORIES FOR
DETAILED INFORMATION...GTFWSWMSO /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOWFALL WILL BEGIN TO DIMINISH OVER THE AREA TUESDAY MORNING WITH
VERY COLD TEMPERATURES SETTLING OVER THE AREA THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

weather.gov/missoula

In the hours before

Special weather statement, Dec 5, 2:18 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MST MON DEC 5 2005

IDZ009-010-MTZ001>007-043-061200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
INCLUDING THE CITIES OF...SHOUP...SALMON...LEADORE...LIBBY...
EUREKA...SWAN LAKE...KALISPELL...POLSON...ST. IGNATIUS...NOXON...
THOMPSON FALLS...SUPERIOR...HAMILTON...DARBY...SULA...ANACONDA...
DEER LODGE...DRUMMOND...PHILIPSBURG
218 PM MST MON DEC 5 2005

...RECORD LOW TEMPERATURES EXPECTED AT MANY VALLEY LOCATIONS
   WEDNESDAY MORNING...

AN ARCTIC AIR MASS WILL PUSH INTO WESTERN MONTANA THIS
EVENING AND INTO NORTH CENTRAL IDAHO OVERNIGHT...USHERING IN
VERY COLD TEMPERATURES TUESDAY. IN COMBINATION WITH THIS AIR
MASS...CLEARING SKIES AND SNOW COVER WILL ALLOW TEMPERATURES
TUESDAY NIGHT INTO WEDNESDAY MORNING TO DIP WELL BELOW ZERO AT
MANY VALLEY LOCATIONS. WELL BELOW NORMAL COLD TEMPERATURES CAN BE
EXPECTED THROUGH THE WEEKEND...ESPECIALLY IN THE VALLEY LOCATIONS.

RECORD LOW TEMPERATURES ON WEDNESDAY DECEMBER 7 ARE:

KALISPELL -13 DEGREES SET IN 1971
MISSOULA  -12 DEGREES SET IN 1978
BUTTE     -31 DEGREES SET IN 1978
HAMILTON  -10 DEGREES SET IN 1972
SALMON    -11 DEGREES SET IN 1972

VIA/FELSCH
Local storm report, Dec 5, 4:38 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MST MON DEC 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       BIGFORK                 48.06N 114.07W
12/05/2005  12.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            SNOW FELL IN A TIME PERIOD OF 9 HOURS

0600 AM     HEAVY SNOW       COLUMBIA FALLS          48.37N 114.18W
12/05/2005  6.0 INCH         FLATHEAD           MT   TRAINED SPOTTER

0600 AM     HEAVY SNOW       CRESTON                 48.19N 114.14W
12/05/2005  8.0 INCH         FLATHEAD           MT   TRAINED SPOTTER

            MEASURED BETWEEN 9PM SUNDAY AND 6AM AM MONDAY

0800 AM     HEAVY SNOW       SWAN LAKE               47.93N 113.84W
12/05/2005  8.0 INCH         LAKE               MT   CO-OP OBSERVER

0800 AM     HEAVY SNOW       WHITEFISH               48.41N 114.34W
12/05/2005  6.0 INCH         FLATHEAD           MT   CO-OP OBSERVER

0403 PM     HEAVY SNOW       COLUMBIA FALLS          48.37N 114.18W
12/05/2005  11.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            SNOW STARTED AT 10 PM LAST NIGHT. ARCTIC FRONT MOVING
            THROUGH WITH WIND GUSTS UP TO 25 MPH BLOWING SNOW.

0420 PM     NON-TSTM WND DMG FORTINE                 48.76N 114.90W
12/05/2005                   LINCOLN            MT   TRAINED SPOTTER

            STRONG NORTH WINDS BROKE SEVERAL TREES AND PRODUCED WHITE
            OUT CONDITIONS IN BLOWING SNOW.

0430 PM     HEAVY SNOW       9 NNE KALISPELL         48.32N 114.24W
12/05/2005  11.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            GLACIER INTERNATIONAL AIRPORT WHITE OUT CONDITIONS WITH
            NORTH WINDS GUSTING TO 38 MPH.

&&

FELSCH
Local storm report, Dec 5, 4:38 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MST MON DEC 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       BIGFORK                 48.06N 114.07W
12/05/2005  12.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            SNOW FELL IN A TIME PERIOD OF 9 HOURS

0600 AM     HEAVY SNOW       COLUMBIA FALLS          48.37N 114.18W
12/05/2005  6.0 INCH         FLATHEAD           MT   TRAINED SPOTTER

0600 AM     HEAVY SNOW       CRESTON                 48.19N 114.14W
12/05/2005  8.0 INCH         FLATHEAD           MT   TRAINED SPOTTER

            MEASURED BETWEEN 9PM SUNDAY AND 6AM AM MONDAY

0800 AM     HEAVY SNOW       SWAN LAKE               47.93N 113.84W
12/05/2005  8.0 INCH         LAKE               MT   CO-OP OBSERVER

0800 AM     HEAVY SNOW       WHITEFISH               48.41N 114.34W
12/05/2005  6.0 INCH         FLATHEAD           MT   CO-OP OBSERVER

0403 PM     HEAVY SNOW       COLUMBIA FALLS          48.37N 114.18W
12/05/2005  11.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            SNOW STARTED AT 10 PM LAST NIGHT. ARCTIC FRONT MOVING
            THROUGH WITH WIND GUSTS UP TO 25 MPH BLOWING SNOW.

0420 PM     NON-TSTM WND DMG FORTINE                 48.76N 114.90W
12/05/2005                   LINCOLN            MT   TRAINED SPOTTER

            STRONG NORTH WINDS BROKE SEVERAL TREES AND PRODUCED WHITE
            OUT CONDITIONS IN BLOWING SNOW.

0430 PM     HEAVY SNOW       9 NNE KALISPELL         48.32N 114.24W
12/05/2005  6.5 INCH        FLATHEAD           MT   TRAINED SPOTTER

            GLACIER INTERNATIONAL AIRPORT WHITE OUT CONDITIONS WITH
            NORTH WINDS GUSTING TO 38 MPH.

&&

FELSCH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 5:43 PM MSTBlowing Snow AdvisoryMSOFlathead, Lake, Sanders5 hr
Dec 5, 5:43 PM MSTSnow and Blowing Snow AdvisoryMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow8 hr

Nearby

Winter Storm Warnings in Montana, 2005Every winter storm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.